5 Prescription Drugs That Can Affect Your Workouts

Jose Luis Pelaez Inc/Getty Images

Some medications can interfere with your fitness goals, but you're not doomed if you need to take prescription drugs. Here’s an interesting fact: Over 1/3 of my male coaching clients are taking some type of prescription medication when they first start working with me. That’s a lot of guys, but it’s not surprising, especially if you consider that in any given month between 2007-2010, almost 50% of Americans had used a prescription drug, and often more than one.

What do my male clients take? The top 5 include:

  • Anti-hypertensives
  • Statins
  • Anti-depressant/anti-anxiety meds
  • Insulin/glucose management drugs
  • Stomach – PPI meds.

Of course, these drugs can be lifesavers, so don’t stop taking them if your doctor has prescribed them! In fact, you should always discuss possible medication changes with a health care provider.

At the same time, some of these medicines can make it harder to lose weight, gain muscle, or improve your athletic performance. Understanding these side effects can make it easier for you to recognize what’s going on with your body and take control.


If you have high blood pressure, your doctor may have warned you that it increases your risk for heart attack and stroke. Hypertension rarely causes bothersome symptoms, but just because it’s quiet doesn’t mean it can’t hurt you.

The various anti-hypertensive drugs work in different ways.

Some dilate your blood vessels; others change the way your body regulates fluids and electrolytes; others affect cardiac regulation. Any of these medications has the potential to produce side effects, including gastrointestinal problems like upset stomach, diarrhea, nausea, vomiting, jaundice, and dizziness.

 For most folks, feeling sick or dizzy means a lousy workout.


Statins lower blood cholesterol levels by reducing the amount of cholesterol your liver produces.

High cholesterol puts you at greater risk for hardening of the arteries, yet cholesterol is actually crucial to every cell in your body. That’s why changing cholesterol balance can have far-reaching effects.

In particular, statins may cause:

  • Headache
  • Nausea and vomiting
  • Constipation and diarrhea
  • Weakness and muscle pain

That last side effect is probably one that will trouble you if you’re hoping to gain muscle or improve strength. It’s particularly noticeable with increasing age. Remember, most doctors consider muscle pain or muscle weakness to be an unacceptable side effect from statins. If you are having this problem, talk to your doctor to see if a different statin might be worth trying, or if it's time to stop statins altogether and use a different strategy to manage your cardiac risk.

Anti-Depressant and Anti-Anxiety Medications

Many of the drugs used to treat mental health can also contribute to weight gain, so if you’re trying to lose weight taking these drugs may make it harder.

Other possible side effects include nausea, vomiting, constipation, diarrhea, appetite or taste changes, dizziness, and tremors.

Insulin/Glucose Management Drugs

These are drugs like Metformin. They’re typically prescribed to people with type 2 diabetes or other folks with poor insulin or glucose control. Unfortunately, they can sometimes contribute to weight gain themselves.

Other common side effects include:

  • Upset stomach, diarrhea, constipation, bloating and gas
  • Dizziness
  • Nutritional imbalances leading to a weak immune system, low energy, anemia, tiredness

It probably goes without saying that if you’re tired, workouts are going to be a lot tougher.

Stomach – PPI Medications

Along with statins, proton pump inhibitors (often known as “acid reducers”) are one of the most-prescribed drugs in North America for gastro-esophageal reflux disease (GERD). Unfortunately, they can wreak havoc with the rest of the GI tract—and might even make things worse.

Among the most common side effects are:

  • bowel irregularity
  • aggravated constipation
  • frequent burping
  • diarrhea
  • changes in appetite
  • nausea/vomiting.

Enough said!

What to Do

If your doctor has advised one of these medications or another one not listed here and you’re noticing side effects like the ones I’ve listed, don’t despair. Instead, give yourself a break from exercise if you find it tougher to achieve improvements to fitness or performance and be an informed patient and consumer.

Research your medication choices and talk to your pharmacist. Sometimes a slight change is all you need. There may be options available. For each of these five conditions, the basic goal of treatment should be to reduce your symptoms (or your cardiovascular risk) without causing significant side effects. 

So, if you think you may be experiencing side effects that are sufficient to keep you from your fitness routine, you need to talk to your doctor or your pharmacist about the problem. Often, adjustments can be made, either in dosage or by switching to a different treatment, to eliminate side effects and get you back to your exercise routine.

You should also be patient—sometimes, side effects are temporary. Experiment with different kinds of exercise to find one that works for you now. Eat a healthy diet of mostly whole, unprocessed foods. Finally, Consider coaching. Exercise and good nutrition alone can sometimes help you reduce or get off medications, but you may want some help at the start.

In short, don’t let medications keep you from better health. There’s no reason you can’t improve, no matter where you start.

Continue Reading